Senior Care Alert: Serious Complication Can Be Missed in Hospitals



A serious and potentially dangerous complication of hospitalization for seniors is the onset of "Delirium". The condition is characterized as "worse than usual" mental confusion and can occur in as many as 1 in 5hospitalized seniors. Unfortunately, symptoms of delirium may go undiagnosed by hospital staff who have limited knowledge of a patient's typical behavior. Delirium is dangerous because it puts an older person at risk for falls, a slower recovery, prolonged hospitalization, and even a higher chance of death.


Why is the condition so often missed by hospital staff?

  • Physicians, nurses and CNA's change shifts and cases frequently, making it difficult to identify somewhat subtle personality changes.

  • "Dementia" and "Delirium" can be easily confused in a hospital setting. If a patient has a "dementia" diagnosis on their chart, staff may assume that the patient's confused state is their "norm" rather than a new complication.

  • Hospital staff may not fully understand the signs of delirium. Many assume that delirium always involves hyperactive or "psychotic" behaviors. Actually, older people are more likely to exhibit confused, disoriented, drowsy and quiet behaviors referred to as "hypoactive delirium". He or she may not be able to follow conversation or focus attention.

  • Delirium prevention techniques are not standard in hospitals. Prevention measures like checking for new infections, minimizing meds that are known to cause confusion, checking for inadequately treated pain and constipation are just a few basics that should be addressed by staff.

Is your parent or loved one at increased risk for delirium during his hospitalization? Risk Factors include....

  • Older patients with severe infections or heart, liver or kidney problems are at higher risk.

  • Certain medications can increase the risk. Bring to the hospital a complete list of ALL over the counter, and prescription drugs currently used as well as dosing instructions. Use of neuroleptic drugs while hospitalized also appears to increase the risk of delirium.

  • Prior-Cognitive impairment.

  • Fracture upon admission to hospital.

  • Institutionalization prior to admission.

  • Inadequately treated pain or constipation.

What can you do to minimize your loved one's risk of developing delirium?

  • Prepare a "medical information sheet" listing all known allergies, health conditions, medication listing, physician names/numbers. Make certain that pertinent medical records have been forwarded to the hospital.

  • Bring glasses, hearing aids, and dentures. Not having these devices can trigger an episode.

  • Do not overwhelm or overstimulate. Keep instructions brief and simple. Limit the length of visits and number of visitors.

  • Protect your loved one's sleep. Find out how the hospital controls noise at night. Request that medical tests at night be avoided. If your loved one requires the use of CPAP machine (for sleep apnea), make certain that it is available at the hospital.

  • Stay with your loved one as much as possible*. Help orient him throughout the day. Speak in a calm, reassuring tone and remind him where he is and why. Bring familiar objects from home such as photos or a favorite blanket to help with orientation. Massage or walks in the hallway can be soothing to an elderly patient.

*Busy work and family schedules may prevent you from being with your parent as much as you would like. That's where a "Hospital Sitter" from an In-Home Care agency like Easy Living Services, Inc. can be an invaluable resource. Rely on a "Hospital Sitter" to provide companionship, supplemental personal care, and to serve as your loved one's advocate when you must be away. A trained "Hospital Sitter" can fill in family care gaps and provide peace of mind.

We have supported Atlanta families in their efforts to keep loved ones fulfilled since 1994. Find out more.....contact Easy Living Services at 770-442-8664 or visit us at www.easylivingservices.com

0 views0 comments

Recent Posts

See All